Briefly, my husband had a benign meningioma removed surgically in 2004 with no radiation post surgery. After discovering a regrowth, he had Cyberknife radiosurgery peformed October 1, 2007. Swelling has developed around the tumor causing a partial/focal seizure with aphasia on 12/25/07. He's been on Keppra, 2,000 mg and Decadron starting at 8 mg/day since January , 2008, and slowly weaning down to 2 mg/day presently. The Decadron wrecked havoc with his body and he is finally starting to feel better but not completely. An MRI done last week showed no tumor growth but no decrease in the swelling plus he's had minimal increase in neurologic symptoms which comes and goes. Are there any other medications to decrease the edema around the tumor? Will the swelling ever decrease?
Peritumoral oedema (Swelling around the tumor) is a well known complication of the the surgery performed in brain tumors and coticosteroids like dexamethasone (decadron) are generally the first choice drugs to control the oedema, and the oedema resolves in a few weeks in most cases.
However, in your husband's case, the oedema has not resolved even after being on therapy woth decadron for a long time. Please consult your doctor, and ask for a change in treatment as persistent oedema can lead to an increase in the intracranial tension (pressure inside the brain) and cause problems. Maybe a dose change of decadron or the use of some other alternative agents like hyperosmolar solutions of sugar, urea, mannitol, or glycerol may help.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.